Coagulopathy induced by treatment with cefazolin and rifampin: A case report

View at publisher
Authors: Hannah F. Wang, Jason Hecht
Cited by: 2
References: 15

Abstract

PURPOSE: A case of severe coagulopathy induced by treatment with cefazolin and rifampin is described. SUMMARY: A 72-year-old male presented for generalized weakness accompanied by chills and fevers. Infectious workup revealed methicillin-susceptible Staphylococcus aureus (MSSA) bacteremia and mechanical aortic valve endocarditis with perivalvular abscess. The patient was initially treated with intravenous cefazolin and gentamicin until surgical valve replacement. His postoperative course was complicated by acute kidney injury, and antimicrobial therapy was transitioned to cefazolin and rifampin. On postoperative day 10, the patient acutely developed hypotension requiring vasopressor support and respiratory failure secondary to volume overload requiring initiation of continuous renal replacement therapy. Significant oozing was observed from puncture sites and large-volume hemoptysis. Coagulation studies revealed an undetectable international normalized ratio (INR) and prothrombin time (PT) and a prolonged activated partial thromboplastin time (aPTT). In the absence of alternative causes, rifampin-induced coagulopathy was implicated as the probable cause. Prescribing information for rifampin provides a warning for concomitant therapy with cefazolin and rifampin due to a risk of prolonged PT and severe vitamin K-dependent coagulation disorders. CONCLUSION: Current guidelines recommend treatment of MSSA prosthetic valve endocarditis with combination therapy consisting of cefazolin or an antistaphylococcal penicillin and rifampin, with the addition of gentamicin for the first 2 weeks of therapy. Rifampin-induced coagulopathy and cefazolin-induced coagulopathy due to hypoprothrombinemia have been rarely reported. Concomitant therapy with rifampin and cefazolin may exacerbate coagulopathy, particularly in the setting of renal dysfunction, thus coagulation studies should be closely monitored if combination therapy is indicated.

Fields of Study & Subjects

Antibiotics Pharmacokinetics and Efficacy Nosocomial Infections in ICU Antimicrobial Resistance in Staphylococcus

Publication details

Journal / source
American Journal of Health-System Pharmacy
Publisher
Oxford University Press (OUP)
Volume
83
Issue
12
Pages
616–622
Publication date
7 January 2026
Language
EN